Alert archive / Kansas / Red Flag Warnings in 2026

Red Flag Warning 7, NWS Wichita, KS

March 27, 202612 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 27, 2026, 9:50 AM CDT for 12 counties in Kansas. It took effect at Mar 28, 2026, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2026, 9:50 AM CDT (14:50 UTC)
In effect from
Mar 28, 2026, 11:00 AM CDT
Expired
Mar 28, 2026, 9:22 PM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-137 m²/s²
0-3 km storm-relative helicity
-201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS83 KICT 271450
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
950 AM CDT Fri Mar 27 2026

KSZ032-033-047>053-067-068-082-280600-
/O.UPG.KICT.FW.A.0005.260328T1600Z-260329T0300Z/
/O.NEW.KICT.FW.W.0007.260328T1600Z-260329T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Kingman-
950 AM CDT Fri Mar 27 2026

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT SATURDAY
FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND PORTIONS OF
SOUTH CENTRAL KANSAS...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 10 PM CDT Saturday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 18 percent.

* IMPACTS...Any fires that start will likely be difficult to 
  control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
307 
WWUS83 KICT 280733
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
233 AM CDT Sat Mar 28 2026

KSZ032-033-047>053-067-068-082-290300-
/O.CON.KICT.FW.W.0007.260328T1600Z-260329T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Kingman-
233 AM CDT Sat Mar 28 2026

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR
MAINLY CENTRAL KANSAS...

* Extreme Grassland Fire Danger...

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* IMPACTS...Any fires that start will likely be difficult to 
  control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
066 
WWUS83 KICT 290222
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
922 PM CDT Sat Mar 28 2026


KSZ032-033-047>053-067-068-082-290330-
/O.CAN.KICT.FW.W.0007.000000T0000Z-260329T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Kingman-
922 PM CDT Sat Mar 28 2026

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

Winds have decreased and relative humidity continues to slowly
recover this evening, therefore the Red Flag Warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 27, 6:28 AM CDT, 3 hours 22 minutes earlier. Its key messages:

  • Showers/storms ending early this morning
  • Stout/gusty north winds this morning, gradually weakening after midday.
  • Cooler today and Saturday.
  • Well above average temperatures once again Sunday through Tuesday, with record highs possible.
  • Very high to extreme grassfire danger Saturday through Tuesday.
  • Periodic chances for showers/thunderstorms late Tuesday, and again Wednesday night through Friday.
Area forecast discussion, Mar 27, 6:28 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
628 AM CDT Fri Mar 27 2026

.KEY MESSAGES...

- Showers/storms ending early this morning

- Stout/gusty north winds this morning, gradually weakening
  after midday.

- Cooler today and Saturday.

- Well above average temperatures once again Sunday through
  Tuesday, with record highs possible.

- Very high to extreme grassfire danger Saturday through
  Tuesday.

- Periodic chances for showers/thunderstorms late Tuesday, and
  again Wednesday night through Friday.

&&

.DISCUSSION...
Issued at 329 AM CDT Fri Mar 27 2026

PRECIPITATION:

EARLY THIS MORNING...A strong area of 800-600mb frontogenesis amidst
marginal elevated instability is supporting an area of showers and
thunderstorms over southern Kansas. A low-end combination of
effective shear and buoyancy will preclude severe weather, although
small hail and pockets of heavy rainfall are possible. The brunt of
this activity should exit to the south and east by 7 AM.

TUESDAY AFTERNOON--EVENING...A strong cold front slated to slam
south into the region may support another round of showers and
thunderstorms late Tuesday, especially from roughly the KS Turnpike
on southeast as advertised by the GFS and ECMWF consensus. The
overall severe threat looks marginal given a lower-end combination
of shear/buoyancy. Stay tuned as we refine forecast details in the
coming days.

WEDNESDAY NIGHT--FRIDAY...Model solutions diverge significantly
during this period, as a deep western CONUS trough begins to deepen
and eventually approach Mid-America. Differences on trough timing
and amplitude make it difficult to pinpoint precipitation chances,
timing, and areas impacted. Held onto modest precipitation chances
through this period given the overall synoptic pattern of an
approaching upper trough from the west amidst the potential for
increasing moisture/instability from the south. Increasing deep
layer shear may also support an increasing severe weather threat
sometime Thursday--Saturday. Stay tuned as we refine forecast
details in the coming days.

TEMPERATURES/WIND:

TODAY--SATURDAY...Temperatures will get back closer to seasonal
averages in wake of the strong cold front. Will continue the wind
advisory areawide through mid-late morning today, with a gradual
slackening of winds expected from about midday through early this
evening. Temperatures tonight will cool off into the low-mid 30s
amidst clear skies and lighter winds, with patchy frost possible.
Stout/gusty south winds are expected Saturday, which may push
advisory levels over central Kansas for a time Saturday afternoon.

SUNDAY--TUESDAY...A return to well above average temperatures for
March standards looks to make a resurgence, with thickness values
supporting high temperatures well into the 80s and possibly even
lower 90s, warmest Monday. Consequently, record high temperatures
are once again possible, especially Monday. Additionally, persistent
lee troughing will support continued stout/gusty south-southwest
winds each day.

LATE TUESDAY--WEDNESDAY...A strong cold front is slated to arrive by
late Tuesday, supporting another sharp cool down along with gusty
north-northeast winds.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 626 AM CDT Fri Mar 27 2026

Other than a few hours of MVFR ceilings at CNU early this
morning, VFR conditions will prevail the next 24 hours across
the region. Showers will exit far southeast Kansas early this
morning. Stout/gusty north-northeast winds will gradually begin
to subside this afternoon.

&&

.FIRE WEATHER...
Issued at 329 AM CDT Fri Mar 27 2026

Every day through Tuesday looks to have VERY HIGH to EXTREME
grassland fire danger due to stout/gusty winds.

The days that have the greatest potential to have
extreme/critical/red flag fire danger are Saturday, Monday, and
Tuesday, due to stout/gusty south winds and well above average
temperatures. Went ahead and hoisted a fire weather watch for
Saturday. Stay tuned as we continue to refine forecast details
in the coming days.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM CDT this morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
Fire Weather Watch from Saturday morning through Saturday
evening for KSZ032-033-047>053-067-068-082.

&&

DISCUSSION...ADK
AVIATION...ADK
FIRE WEATHER...ADK
Hazardous weather outlook, Mar 27, 7:13 AM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
713 AM CDT Fri Mar 27 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
713 AM CDT Fri Mar 27 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Gusty north winds up to 40 mph will continue areawide through this
morning, gradually weakening after midday. These stout north winds
will support very high grassland fire danger areawide through early
to mid-evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Stout and gusty south winds along with warmer temperatures will
support very high to extreme grassland fire danger each day from
Saturday through Tuesday, with very high fire danger possibly
extending into Wednesday.

Periodic thunderstorm chances arrive Monday evening or late Tuesday
and persist through late next week. Stay tuned as we refine
forecast details in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:12 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more8 hr
Mar 27, 1:17 AM CDTFire Weather WatchICTBarton, Chase, Ellsworth, Harvey, Kingman, Lincoln and 6 more9 hr
Mar 27, 11:19 AM CDTWind AdvisoryICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more32 hr

Nearby

Red Flag Warnings in Kansas, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.